Cyclophosphamide side effects

Had my first Cyclophosphamide infusion last week, felt fine on the day but was so sick the following day that I couldn't even keep a sip of water down. Since then I've been so weak and shaky that the washing up is starting to pile - I just can't stand up long enough to get it sorted. The fridge is bare too! Can anyone give me a clue as to how long this may go on before I can function again? I realise that it's different for everybody, but a ball park figure would help. What have other people's experiences been?

16 Replies

oldestnewest
  • Poor thing.....can I ask how much you were given - you should have been given anti sickness tablets. It has been a while since I had the monthly infusions but I was ok with the 500 infusions but reacted badly when it was increased to 700 ... it made me very weak and ended up in bed for weeks. You must tell the doctors maybe the dose is too high. Good luck with everything.

  • Hi

    Sorry to hear you are having a rough time. It is a while since my cyclophosphamide infusion but here is what I remember. The first one was rough but I found that each infusion had some similarities and some differences. After all of them I did not want to do much when I got home. I would sit on the lounge and watch TV or go to bed.

    I often could not eat much the day after the infusion but always tried to have something like dry toast and eat a little at a time. I found that a little was better than nothing. I always tried to keep slipping water as the info I was given at the clinic which provided the infusion was that after Cyclophosphamide it was best to try and pass water to clear out the toxins and that we should drink at least 100ml each hour.

    I hope the next infusion is not as rough.

    Good luck

  • I agree with Sheila, you must speak to the doctors. I was given anti sickness pills which worked but I felt very unwell and exhausted after each infusion for a week or so. Don't suffer alone, speak to your doctors. They will help you.

  • Hi, how unfortunate that you feel so bad. Maybe they have to reduse your dose a bit.

    I had 6 infusions the last 5 months. No nausea at all, the anti sickness tablets they gave me the first time, just in case, are in my drawer.

    I felt exhausted though for a while. It got better and better for every infusion thought.

    My kidneys and liver got affected but not for long and I didn't have to stop the treatment.

    If you can drink plenty to flash the medicine...( you had a drip before your infusion, didn't you?)

    I hope you feel better soon and that the next one will not affect you so much!

  • Hi all,

    Next time I will know to demand some anti sickness tabs to take home with me. You'd think that they would offer them as a matter of course as it seems such a common side effect.

    I'll also ask about the dosage; maybe the extra 'pred weight' doesn't count towards the BMI used to calculate the amount you're given?

    Am feeling slightly better today, so think a walk to the corner shop is a possibility.

    Thanks for your support

  • When I had cyclophosphamide infusions, I always had an anti-sickness pill before the infusion and had some to take at home. i usually only took them for the first day or two and wasn't sick at all. I did find I was more weary, not the next day, but the following one.

  • When having cyclophosphamide infusions I was given a very lengthy hydration drip first, then an anti sickness pill by mouth and then the very much shorter cyclophos infusion.

    The whole procedure, (bloods + waiting for results, clinic apt, then waiting for the infusion mixture to be made up by the pharmacy & the infusions) took all day.

    I was given anti sickness pills to take home & to use if needed, or from 12 hours afterwards. I wasn't nauseous so didn't take them although I sometimes wondered if I would have felt better overall if I had done so.

    Although this all worked ok for me I felt very tired indeed & not at all well for at least a week after each infusion and then less so for the following week or two. Sometimes I could sleep all day and then all night too. I was very slow to get going in the mornings and could only do the basic household tasks. I had no stamina and wanted to sit all the time.

    At least I didn't feel constantly nauseous but, even so, it was still hard to cope with it all. I hope things get easier for you, Woolsox, as you continue the treatment.

  • Nothing to add myself but that sounds dreadful..It is one of the beefiest drugs..

    I wondered something like plasma exchange or IVIG treatment would cause less toxic effects? I only sympathise with you going through the illness and this punishing treatment. x

  • Hi

    I had my 3rd infusion and must say I feel rough for at least a week after but also remember it takes the whole course in my case six to knock back disease, which is still positive. I feel very weak and have no muscle strength. My consultant told me to take care and just be, as the body is under enough stress dealing with the chemo and disease until it is under control. Also the nausea med is very important and although they do give me one, I had to ask for some to take home which I did need.

    this is our challenge, it will get better.

    good luck

  • Oh no, it's horrible feeling nauseous after treatment. I've only had high dosage cyclophosphamide fir my BMT but it left me feeling awful. I'm still on anti emetics 4 weeks later. Current in the eye hospital as its effected my eyesight, hope you feel better soon

  • Hi woolysox, I hope the side effects are going away. I see you have prompted a lot of responses, which shows that you're not alone with this. I hated every single infusion and even the smell of the administrating nurse's gloves set it off and I too would feel sick afterwards. My body got used it and I got good at adapting. I was given anti sickness tablets, which I always took before and after at the recommended doses, I think that helped. I also would make sure I was prepared and had everything I needed so that I could retreat and recover. I always remained optimistic about the treatment and was rewarded with positive outcomes which has put me in a better state of health. I hope you do well and that you see some benefits soon. Speak to your nurse/Dr about anti sickness tablets. Best wishes.

  • Hi woolysox,

    I totally understand how you feel, I have had 2 out of the 6 infusions of cyclophosphamide, the first time I was only given an anti sickness drug via the IV but none to take home, as a consequence I was violently sick for some days until I got some from my GP, even then they have their side effects! It took me about 3 weeks until I felt anywhere like my old self due to severe fatigue.

    The second cycle they changed the anti sickness drugs which was better and gave me some to take home but yet again they had side effects, the nausea just washes over met at any time even 3 weeks on, I suffer from several other conditions as well as Interstitial lung disease for which I have been prescribed the cyclo infusions.

    Every one reacts differently to this highly toxic drug, it's worth while speaking to your care team and discussing your options re the nausea and fatigue.

    I really wish you well but please don't push yourself to do anything unless you really feel up to it, let us know how you get on.

  • Come off it! Doesn't suit everyone, didn't suit me.

  • Thanks ever so much to all who answered my question - feeling alone in all this is tough, so having support from so many of you really makes a difference. Big hugs, Angie

  • I've no experience (YET) but this cyclophosphamide seems just awful !

    I'm scared stiff now of the proposed treatment - haven't agreed to anything yet btw

    Surely there are other less toxic drugs available......or is it a matter of expense ?????

    Do they continue using the old type drug because it works or because it's the least expensive option for an already greatly stretched NHS !!!!

    I'm very confused ? I'll do my usual......research......exhaust.....sleep......research......give up ..............until the next day!

    My empathies are with you all having to tolerate such toxic treatment !

    Mindfulness and meditative stuff helps me - it's worth a try although it takes practice and even more so when one is acutely ill !

  • You are not alone my friend x

You may also like...